Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2017, 4:32 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 4:32 PM CDT (21:32 UTC)
- Expired
- Aug 16, 2017, 5:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.7
The text
As transmitted.
798
WUUS53 KTOP 162132
SVRTOP
KSC031-111-162200-
/O.NEW.KTOP.SV.W.0163.170816T2132Z-170816T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
432 PM CDT WED AUG 16 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 500 PM CDT
* At 431 PM CDT, a severe thunderstorm was located 7 miles northeast
of Madison, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, Hartford and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3817 9612 3821 9615 3840 9585
3821 9573 3814 9596
TIME...MOT...LOC 2131Z 244DEG 26KT 3820 9603
HAIL...1.00IN
WIND...60MPH
$$
BD1 follow-up statement
278
WWUS53 KTOP 162201
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
501 PM CDT WED AUG 16 2017
KSC031-111-162211-
/O.EXP.KTOP.SV.W.0163.000000T0000Z-170816T2200Z/
Coffey-Lyon-
501 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEY AND
SOUTHEASTERN LYON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9612 3821 9615 3840 9585
3821 9573 3814 9596
TIME...MOT...LOC 2201Z 244DEG 26KT 3820 9603
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:17 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 2:17 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 217 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 128 PM CDT Wed Aug 16 2017 An active afternoon and evening is in store for areas southeast of the Kansas Turnpike with showers and thunderstorms developing around 2-3pm and moving southeastward until clearing the area by 10pm. Large hail, damaging winds, and heavy rain will be the main threats. The 18Z water vapor imagery showed a seasonably strong, negatively- tilted upper level wave lifting northeastward across the High Plains with a 70 kt jet max wrapping around the base of the trough. Subtle perturbations lifting northeastward along the eastern flank of the shortwave have been observed on the 1-min GOES-16 visible data over the course of the morning with a stout EML evident in the low to mid- level water vapor imagery channels. The cold pool/outflow boundary from this morning's MCS has laid out over SE Kansas and into SW MO with the main synoptic cold front now bisecting the CWA near Manhattan. Stable stratocu developed ahead of the approaching upper level impulse, with the latest scans showing some agitation along the leading edge of the field. There is some uncertainty as to how much the thermodynamic environment can recover from this morning's MCS. The latest SB/MLCAPE mesoanalysis fields still show 150-200 J/kg of inhibition in place across the area, though the agitation in the CU field would lend credence to the cap eroding quickly. Given the upper level support and satellite trends, convective initiation is expected by 3pm with initially discrete cells fueled by 2000+ J/kg of MLCAPE and 30-50 kts of effective bulk bulk shear. The cells are expected grow upscale into a linear complex given the nearly unidirectional mid-level flow parallel to the boundary. Large hail and damaging winds will be the main threat early in the event, transitioning to wind and heavy rain as the complex evolves. Localized flash flooding with be possible with any prolonged or training cells with PWATS of 1.5 to 2 inches and ample moisture transport northward from the Gulf. The tornado threat looks to be limited given the lack of low-level wind shear/helicity and winds already starting to veer to the SSW ahead of the boundary. Recent CAM runs have been trending southward with the placement of storms this afternoon and moving them out by 03-04Z, which was reflected in this forecast update. A few post-frontal showers are possible this evening and overnight, but the bulk of the precip will be done before 06Z. Surface high pressure builds southward by tomorrow morning and will bring clearing skies. This high will pass south of the CWA by this afternoon and will result in return flow and WAA with highs in the 80s in most places. .LONG TERM...(Thursday night through Wednesday) Issued at 128 PM CDT Wed Aug 16 2017 Overnight Thursday into Friday morning could bring some convection into the western counties initially as storms move off the high terrain and move eastward in the overnight LLJ regime. EC and GFS vary in strength with next upper shortwave and associated front to move in for Friday afternoon, with the GFS more pronounced with features overall and produces more qpf/convection as a result. With afternoon onset of storms, some could be strong to severe. Either solution clears out clouds and precip for Saturday through Sunday morning. Highs forecast in the upper 80s to around 90 with overnight lows in the middle to upper 60s. For the solar eclipse on Monday...The upper flow flattens over the northern into the central plains late in the weekend. Upper trof just offshore of the southern California coast helps reestablish moisture return into our area by late in the day Sunday, with additional features noted over the Gulf on the westward side of the SE US high, also aiding in an increase in moisture from the south. Our area lacks strong triggers overall, but with storm track just to our north, and small scale features moving through the overall flow, cant rule out cloud cover or rain chances on Monday afternoon. GFS is stronger with an overnight MCS Sunday night over central Nebraska and into our Western half by Monday morning and moving eastward through the day, which would bring cloud cover along the eclipse track as well. Perhaps a stronger convective signal could generate subsidence behind the wave and improve chances for clearing through the mid day Monday. EC is farther north with storms and earlier on Monday, but still indicating some cloud cover and a weak signal for some afternoon QPF. In other words, uncertainty remains as to how much will be visible for our area. Tuesday/Wednesday...Upper trof in the Great Lakes in the EC pushes a front southward into early Tuesday morning with another chance of rain across our area as that front moves through. If cooler drier high pressure moves far enough southeast on Wednesday then storm track should also shift westward, which could cool highs back down a few degrees toward normal, in the middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 16 2017 High MVFR CIGS across north central KS will gradually lift into a low VFR deck with numerous showers and thunderstorms developing along and east of a line from KMPR to KFNB around 20-21Z. These storms may degrade conditions to MVFR or lower at times. Some of these storms may produce large hail and winds in excess of 50 kts. This line of storms will push SE and out of the area before 04Z with winds backing to the NW overnight and becoming gusty tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...67 AVIATION...Skow
Hazardous weather outlook, Aug 16, 12:44 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1244 PM CDT Wed Aug 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-171745- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1244 PM CDT Wed Aug 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to redevelop along a cold front between 3 PM and 5 PM generally in an area along and south of a line from Abilene to Hiawatha. The storms will then continue to move east southeast through the evening hours. Some of the storms may be severe with damaging winds and large hail the main hazards. Locally heavy rainfall may lead to ponding of water or flash flooding. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for a few strong thunderstorms Friday and Friday night across the entire outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 16, 4:20 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
420 PM CDT WED AUG 16 2017
KSZ054-058-162145-
Coffey-Lyon-
420 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEY AND
SOUTHEASTERN LYON COUNTIES UNTIL 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington, Gridley and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9615 3834 9586 3812 9570
3804 9594 3804 9596
TIME...MOT...LOC 2120Z 238DEG 20KT 3811 9607
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 38 min |
| Aug 16, 5:16 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 44 min |
| Aug 16, 5:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 30 min |
| Aug 16, 6:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Riley, Washington | 31 min |
| Aug 16, 6:39 AM CDT | Special Weather Statement | TOP | Dickinson, Geary, Riley | 36 min |
| Aug 16, 7:12 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 33 min |
| Aug 16, 7:36 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 39 min |
| Aug 16, 8:12 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 16, 4:20 PM CDT | Special Weather Statement | TOP | Coffey | 25 min |
| Aug 16, 5:18 PM CDT | Special Weather Statement | TOP | Anderson | 27 min |
| Aug 16, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.